Agitation

People who have recently suffered violent events, or with anxiety, psychotic disorders or mental confusion, may have periods of psychomotor agitation.
Agitation is common in acute intoxication (alcohol/psychostimulant drugs) and withdrawal syndrome. Certain drugs may cause agitation (selective serotonin reuptake inhibitors (SSRIs), levodopa, mefloquine, efavirenz, etc.).
Agitation may be accompanied by oppositional behaviour, violence or fleeing.

Management

Clinical evaluation is best performed in pairs, in a calm setting, with or without the person’s family/friends, depending on the situation.

It is essential to check for signs of mental confusion. If present, the priority is to detect the cause and treat it (see Mental confusion).

It may be necessary to administer diazepam 10 mg PO to reduce the agitation and conduct the clinical exam, without over-sedating the patient. If agitation is related to acute alcohol intoxication: use haloperidol PO, 2 to 10 mg (risk of respiratory depression with diazepam).

If the patient is violent or dangerous, urgent sedation is required: diazepam IM 10 mg, to be repeated after 30 to 60 minutes if necessary.
Physical restraint may be required in certain circumstances. However, its use should be viewed as a temporary measure, always in combination with sedation and close medical supervision.

Alcoholic patients can experience withdrawal symptoms within 6 to 24 hours after they stop drinking. Withdrawal syndrome should be taken into consideration in patients who are hospitalised and therefore forced to stop drinking abruptly. In the early phase (pre-delirium tremens), the manifestations include irritability, a general feeling of malaise, profuse sweating and shaking. Treatment consists in:
diazepam PO (10 mg every 6 hours for 1 to 3 days, then reduce and stop over 7 days)
+ oral hydration (3 litres of water daily)
thiamine IM (100 mg once daily for at least 3 days)

If the agitation is associated with anxiety, see Anxiety; if associated with psychotic disorders, see Psychotic disorders.